West Virginia, 2008

Hail and Damaging Wind in West Virginia, July 21, 2008

July 21, 2008 · NWS RLX · 2 events in 2 counties and zones

A large upper air trough over eastern Canada helped maintain an east to west front across the lower Great Lakes. South of this boundary was warm, moist and unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A large upper air trough over eastern Canada helped maintain an east to west front across the lower Great Lakes. South of this boundary was warm, moist and unstable. One round of thunderstorms passed through northern West Virginia during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 21, 7:04 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 21, 7:04 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT MON JUL 21 2008

.SYNOPSIS...
DISTURBANCES RUNNING THROUGH UPPER LEVEL FLOW WILL CAUSE A CHANCE
OF THUNDERSTORMS TONIGHT. COLD FRONT APPROACHES TUESDAY...WITH A
WAVE MOVING ALONG IT WEDNESDAY. HIGH PRESSURE BUILDS THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
LATEST TRENDS SHOWING THAT CONVECTION CHANCES ARE VERY LOW SOUTH
OF A HTS TO CRW LINE AS SUBSIDENCE AND DRIER ATMOSPHERE HAS KEPT
THINGS RATHER STABLE THIS EVENING. ISOLATED THUNDERSTORMS BETWEEN
KZZV AND KPKB AT THIS TIME AND FEEL HIGHEST CHANCE OF THUNDERSTORMS
WILL REMAIN ACROSS NORTHERN AREAS OF CWA IN ASSOCIATION WITH A
WEAK SURFACE FRONT. STRONG WIND GUSTS ARE POSSIBLE.

A FRONT SETTLES MIDWAY THROUGH THE AREA OVERNIGHT...AND THEN
SLOWLY DRIFTS NORTHWARD TUESDAY OUT OF AHEAD OF INCOMING FINAL WAVE
OF LOW PRESSURE. I PLACED HIGH CHANCE TO LIKELY POPS ALONG THE
FRONT...AS THIS TIME WE WILL HAVE MUCH MORE OF A SURFACE FOCUS
COMPARED TO TODAY...WHILE STILL HAVING THE MOISTURE AND INSTABILITY.

GIVEN CURRENT DEWPOINTS IN MID 60S EAST TO LOW 70S WEST...I
PREFERRED THE WARMER MET GUIDANCE FOR LOW TEMPERATURES TONIGHT.
HIGHS TUESDAY ARE A BLEND OF MET AND MAV.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THERE IS STRONG MODEL CONSENSUS OF AN UNUSUALLY STRONG UPPER TROUGH
DEVELOPING OVER EASTERN CANADA INTO THE NORTHEASTERN U.S. THIS
PERIOD. THIS WILL NOT ONLY KEEP ANY HEAT WAVES AWAY FROM OUR
AREA...BUT WILL KEEP MAX TEMPERATURES NEAR NORMAL FOR THIS TIME OF
YEAR...MAINLY IN THE 80S. THERE IS EVEN STRONG MODEL AGREEMENT ON A
FAIRLY STRONG COOL FRONT DRIVING SOUTHEAST ACROSS OUR AREA WEDNESDAY
WITH THE A NORTHERN STREAM SHORT WAVE TO CARVE OUT THIS UPPER
TROUGH. PRIOR TO THIS FRONT ARRIVAL WEDNESDAY...SCATTERED SHOWERS
AND THUNDERSTORMS WILL INCREASE TUESDAY NIGHT INTO WEDNESDAY MORNING
AS SOUTHERLY FLOW TRANSPORTS MOIST AND UNSTABLE AIR NORTHWARD AHEAD
OF THE FRONT. MOST OF THE ACTIVITY WILL SHIFT INTO THE MOUNTAINS
WEDNESDAY AFTERNOON AS THE FRONT PROGRESSES. HAVE GONE WITH HIGH
CHANCE POPS IN THE WEST TO LIKELY POPS IN THE EAST WITH THIS SYSTEM.
BY WEDNESDAY EVENING...MOST OF THE ACTIVITY WILL BE IN THE MOUNTAINS
AS THE FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BUILD IN RAPIDLY
BEHIND THE FRONT WEDNESDAY NIGHT...WITH COOLER AND DRIER AIR BY
THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL
BE MAINTAINED THIS PERIOD. THERE IS ALSO MODEL AGREEMENT ON A
REINFORCING SHOT OF COOLER AIR ARRIVING IN THE FORM OF ANOTHER COOL
FRONT SATURDAY INTO SATURDAY NIGHT. SURFACE HIGH PRESSURE THURSDAY
INTO MUCH OF FRIDAY WILL KEEP THINGS ON THE DRY AND LESS HUMID
SIDE...WITH NEAR NORMAL MAX TEMPS IN THE 80S. BY FRIDAY
NIGHT...RETURN SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT WILL
BRING MOISTURE AND INSTABILITY NORTHWARD AGAIN...LEADING TO
SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED SATURDAY ALONG AND AHEAD OF THE COOL
FRONT...DIMINISHING SATURDAY NIGHT AS THE FRONT EXITS.
HOWEVER...BEHIND THIS SYSTEM MUCH COOL AIR ALOFT WILL MOVE IN...AND
ENOUGH LINGERING MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED
MAINLY DIURNAL CONVECTION SUNDAY AREAWIDE...CONTINUING IN THE MOUNTAINS
MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
ISOLATED THUNDERSTORMS BETWEEN KZZV AND KPKB MOVING EAST-SOUTHEAST
WITH TOPS UP TO FL400. ANY CONVECTION SHOULD DIMINISH OR MOVE
NORTH AND EAST OF CWA BY 0300Z. AREAS OF DENSE FOG AND LOW STRATUS
POSSIBLE ONCE AGAIN IN VALLEYS BRINGING SURFACE VSBYS DOWN TO 1
MILE OR LESS.

MORE CONVECTION POSSIBLE TOWARD SUNRISE AND CONTINUING INTO THE
DAY TUESDAY WITH FRONT IN THE AREA AND DIURNAL HEATING.

AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...
BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JKF/MDP
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JKF
Hazardous weather outlook, Jul 21, 2:53 AM EST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
353 AM EDT MON JUL 21 2008

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018-
024>028-033>038-046-220800-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-
353 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY...WITH
THE POSSIBILITY OF DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-029>032-039-040-
047-220800-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
WIRT-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
RANDOLPH-
353 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 21, 5:07 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT MON JUL 21 2008

OHZ066-212300-
PERRY-
607 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 600 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 9 MILES EAST OF PICKERINGTON...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR THORNVILLE AROUND 620 PM...SOMERSET AROUND
640 PM...JUNCTION CITY AROUND 645 PM...PERRY STATE FOREST AROUND 650
PM...NEW LEXINGTON AROUND 655 PM AND CROOKSVILLE AROUND 700 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jul 21, 6:02 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
702 PM EDT MON JUL 21 2008

OHZ066-212315-
PERRY-
702 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

AT 654 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 6 MILES NORTHWEST OF SOMERSET...MOVING
EAST AT 43 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF NORTH CENTRAL PERRY
COUNTY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jul 21, 7:46 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
846 PM EDT MON JUL 21 2008

OHZ075-076-WVZ009-010-220130-
ATHENS-PLEASANTS-WASHINGTON-WOOD-
846 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ATHENS...NORTHERN
WOOD...PLEASANTS AND SOUTHERN WASHINGTON COUNTIES...

AT 842 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 10 MILES SOUTHEAST OF CHESTERHILL...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FLEMING...BLENNERHASSETT...AND LUBECK AROUND
855 PM...VIENNA...AND BELPRE AROUND 900 PM...NORTH HILLS...BOAZ...
PARKERSBURG...AND DEVOLA AROUND 905 PM AND WILLIAMSTOWN AROUND 910
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The radar

The Charleston,WV radar (KRLX), 108 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
July 21, 8:05 PM EST
Where
Wood County, Parkersburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -81.550

Thunderstorm Wind, Taylor

When
July 21, 9:54 PM EST
Where
Taylor County, Grafton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.350, -80.030

Trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 115532, 115531.